Nebraska, 2004Hail in Nebraska, April 20, 2004
April 20, 2004 · NWS OAX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 20, 1:20 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Apr 20, 1:20 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT TUE APR 20 2004
.DISCUSSION...
FORECAST CHALLENGES REVOLVE AROUND LINGERING PRECIPITATION CHANCES
TONIGHT...AND WHETHER ANY STRONGER STORMS CAN DEVELOP...THEN FOCUS
SHIFTS TO THE DEVELOPING SYSTEM NOW ENTERING THE PACIFIC NORTHWEST
AND RESULTANT PRECIPITATION CHANCES LATER IN THE WEEK.
THE SHOWERS AND THUNDERSTORMS NOTED EARLIER HAVE SHIFTED WELL EAST
OF THE FORECAST AREA AS SHORT WAVE CONTINUES TO MOVE THROUGH THE
REGION. LATEST SURFACE ANALYSIS INDICATED THE SFC TROUGH HAD PUSHED
TO JUST WEST OF THE MISSOURI RIVER THROUGH 19Z WITH RATHER COMPLEX
FRONTAL PATTERN...THEN INVERTED SURFACE TROUGH TRAILING WESTWARD
NEAR THE NEBRASKA/SOUTH DAKOTA BORDER. MOISTURE TOUNGE REMAINS IN
THE VICINITY OF THE MISSOURI RIVER...AND ISOLATED SHOWERS HAVE
POPPED UP WITHIN THE LAST HOUR OR SO. DRIER AIR WILL CONTINUE TO
FILTER INTO SOUTHEAST NEBRASKA...SO PRECIPITATION CHANCE SEEMS TO BE
FALLING IN THAT AREA...BUT STILL FEEL WELL SEE ADDITIONAL SHOWERS
AND POSSIBLY THUNDERSTORMS FIRE NEAR THE MISSOURI RIVER EASTWARD
THROUGH THE EVENING HOURS. THE SEVERE POTENTIAL SEEMS TO BE FALLING
GIVEN WEAKER BULK SHEAR...BUT FAVORED WET BULB ZERO HEIGHTS COULD
ALLOW FOR SOME SMALL HAIL TO DEVELOP.
THEREAFTER...WELL JUST WAIT FOR THE NEXT SYSTEM TO CONTINUE TO MOVE
THROUGH THE WESTERN UNITED STATES. COULD SEE ISOLATED SHOWERS
DEVELOP WEDNESDAY AFTERNOON AS WEAK ENERGY PRECEDING THE OVERALL
TROUGH EDGES INTO THE FORECAST AREA. FEEL THAT THE BETTER CHANCE FOR
PRECIPITATION SHOULD BE THURSDAY/THURSDAY NIGHT AS STRONGER DYNAMICS
MOVE INTO THE REGION.
THERE MAY BE SOME TIMING ISSUES...AS THE 12Z ETA IS A BIT SLOWER
WITH THE PRECIPITATION...LIKELY THE RESULT OF THE LOW CLOSING
OFF...BUT FOR NOW WILL MAINTAIN LIKELY POPS THROUGH THAT PERIOD.
THE FIRST PIECE OF ENERGY MOVES THROUGH ON FRIDAY...AND A SECONDARY
PIECE OF THE LOW THEN MOVES THROUGH THE SOUTHERN PORTION OF THE
CENTRAL PLAINS LATER ON FRIDAY AND ON SATURDAY. THIS SECONDARY LOW
WILL PROVIDE THE BEST CHANCE FOR PRECIPITATION ACROSS THE SOUTHERN
PORTION OF OUR FORECAST AREA BEFORE EJECTING LATER ON SATURDAY.
STILL ANOTHER WEAK COLD FRONT IS PROGGED TO MOVE THROUGH ON
SUNDAY...AND FEEL THAT PRECIP CHANCES ARE LIKELY DECREASING WITH
THAT SYSTEM...BUT LEFT THE POPS IN FOR NOW.
THEREAFTER...GOING WITH A DRY FORECAST WITH RIDGING BUILDING BACK
ACROSS THE REGION...AND WARMER TEMPERATURES WITH HIGHS BACK TO
NORMAL AND ABOVE NEXT WEEK.
&&
WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.
&&
DEWALD
Hazardous weather outlook, Apr 20, 4:10 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT TUE APR 20 2004
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-211100-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-FREMONT IA-HARRISON IA-
KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PAGE IA-PIERCE-PLATTE-
POTTAWATTAMIE IA-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
510 PM CDT TUE APR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST NEBRASKA
BEFORE MIDNIGHT TONIGHT. HAIL AND GUSTY WINDS WILL BE THE MAIN
HAZARDS. ISOLATED SEVERE STORMS MAY ALSO OCCUR IN SOUTHWEST IOWA
THIS EVENING.
THE CHANCE OF SEVERE WEATHER SHOULD DIMINISH BY MIDNIGHT.
ISOLATED THUNDERSTORMS MAY OCCUR AGAIN WEDNESDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM WEDNESDAY NIGHT
INTO SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THAT PERIOD.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY
IN NORTHEAST NEBRASKA.
NEZ050>053-065>068-078-088>093-211100-
BUTLER-CASS-DOUGLAS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-
PAWNEE-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
510 PM CDT TUE APR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
ISOLATED THUNDERSTORMS MAY OCCUR THIS EVENING AND AGAIN WEDNESDAY
AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM WEDNESDAY NIGHT
INTO SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THAT PERIOD.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED TONIGHT
OR WEDNESDAY.
MILLER
In the hours before
Local storm report, Apr 20, 5:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
657 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL NELIGH 42.13N 98.03W
04/20/2004 0.75 INCH ANTELOPE NE PUBLIC
0645 PM HAIL OAKDALE 42.07N 97.97W
04/20/2004 1.75 INCH ANTELOPE NE LAW ENFORCEMENT
&&
DEELocal storm report, Apr 20, 6:00 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
700 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 S NELIGH 42.10N 98.03W
04/20/2004 0.75 INCH ANTELOPE NE PUBLIC
HAIL COVERED THE GROUND
&&
DEELocal storm report, Apr 20, 6:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
705 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL TILDEN 42.04N 97.83W
04/20/2004 0.88 INCH ANTELOPE NE LAW ENFORCEMENT
&&
DEELocal storm report, Apr 20, 6:14 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
714 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 2 S BATTLE CREEK 41.97N 97.60W
04/20/2004 0.75 INCH MADISON NE TRAINED SPOTTER
&&
DEEHail, Madison
- When
- April 20, 6:25 PM CST
- Where
- Madison County, 1 mi S of Norfolk
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.017, -97.417
The hail was accompanied by thunderstorm wind gusts, as measured by the Norfolk ASOS, of 55 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, April 20, 20048 deaths · 7 injured · $5.1 million · F3 · 29 events
- Tornado in Illinois, April 20, 20045 injured · $8.0 million · F2 · 1 event
- Tornadoes and Hail in Indiana, April 20, 20049 injured · $5.8 million · F1 · 9 events
- Tornadoes and Hail in Illinois, April 20, 2004$315,000 · F1 · 10 events
- Tornadoes in Indiana, April 20, 2004$100,000 · F1 · 6 events
- Tornado in Iowa, April 20, 2004$30,000 · F1 · 1 event
- Tornado and Hail in Oklahoma, April 20, 2004$10,000 · F0 · 36 events
- Hail in Illinois, April 20, 2004$30,000 · 2.5 in hail · 1 event
- Hail and Damaging Winds in Oklahoma, April 20, 20041.75 in hail · 11 events
- Lightning Strike in Iowa, April 20, 2004$15,000 · 1 event
- Rip Current in Florida, April 20, 20041 injured · 1 event
- Tornadoes and Hail in Nebraska, April 20, 2004F0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391359.